Upper tails and independence polynomials in random graphs

Bhaswar B. Bhattacharya, Shirshendu Ganguly, Eyal Lubetzky, Yufei Zhao

Research output: Contribution to journalArticle

Abstract

The upper tail problem in the Erdős–Rényi random graph G∼Gn,p asks to estimate the probability that the number of copies of a graph H in G exceeds its expectation by a factor 1+δ. Chatterjee and Dembo showed that in the sparse regime of p→0 as n→∞ with p≥n−α for an explicit α=αH>0, this problem reduces to a natural variational problem on weighted graphs, which was thereafter asymptotically solved by two of the authors in the case where H is a clique. Here we extend the latter work to any fixed graph H and determine a function cH(δ) such that, for p as above and any fixed δ>0, the upper tail probability is exp⁡[−(cH(δ)+o(1))n2pΔlog⁡(1/p)], where Δ is the maximum degree of H. As it turns out, the leading order constant in the large deviation rate function, cH(δ), is governed by the independence polynomial of H, defined as PH(x)=∑iH(k)xk where iH(k) is the number of independent sets of size k in H. For instance, if H is a regular graph on m vertices, then cH(δ) is the minimum between [formula omitted] and the unique positive solution of PH(x)=1+δ.

Original languageEnglish (US)
Pages (from-to)313-347
Number of pages35
JournalAdvances in Mathematics
Volume319
DOIs
StatePublished - Oct 15 2017

Keywords

  • Large deviations
  • Sparse random graphs
  • Subgraph counts
  • Upper tails
  • Variational problems

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Upper tails and independence polynomials in random graphs'. Together they form a unique fingerprint.

  • Cite this